Ohio, 2019

Flash Flooding and Flooding in Ohio, June 27, 2019

June 27, 2019 · NWS ILN · 13 events in 4 counties and zones

An upper level disturbance dropping southeast from Michigan, interacted with a moist and unstable air mass to produce strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An upper level disturbance dropping southeast from Michigan, interacted with a moist and unstable air mass to produce strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 27, 10:13 AM EST, 55 minutes earlier.

Area forecast discussion, Jun 27, 10:13 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
1113 AM EDT Thu Jun 27 2019

.SYNOPSIS...
Warm and humid conditions will continue through the end of the
week with a few afternoon and evening thunderstorms possible
each day. A front will drop into the area on Sunday bringing a
better chance of showers and thunderstorms.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Expect mid to high clouds to be joined by some cu this afternoon
as the atmosphere warms up, with highs in the mid to upper 80s
across the CWA. A few showers and thunderstorms are also
expected to pop up, mainly after 2 pm. Convection will likely be
diurnally-driven, and based on latest high resolution/CAM
guidance, the highest coverage may set up along a weak
convergent axis aligned from west to east across western and
central Ohio (roughly toward the I-70 corridor). Have
chance PoPs/scattered coverage across this area for several
hours during the afternoon/early evening, but with daytime
heating can't rule out a pop up just about anywhere so slight
chance PoPs/isolated coverage reside across the remainder of
the CWA. Despite decent CAPE, larger scale forcing and shear are
both weak, so severe weather is not expected although a
localized strong storm is possible.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Remaining convection will diminish early in the period. Shear
axis is forecast to weaken. Thus, it looks like there will be
less forcing heading into Friday. Still cannot rule out some
isolated storms during the heat of the day. Lows will be in the
upper 60s with highs in the upper 80s to lower 90s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
High temperatures through the long term will generally be in the 80s
with a few 90 degree readings possible on Saturday.  Low
temperatures will generally be in the upper 60s to low 70s with a
few mid 60s readings possible Sunday night.  Made only minor changes
to the temperatures from the blend for the long term.

A few pop up afternoon thunderstorms will be possible across
northern portions of the region on Saturday.  On Sunday a frontal
boundary will move into the area allowing for a little higher
precipitation chances especially across central Ohio.  Working into
next week there will be thunderstorm chances each day with a
northwest flow aloft pattern.

&&

.AVIATION /15Z THURSDAY THROUGH MONDAY/...
Few to scattered cumulus will occur underneath a high deck
through much of the day. There will be isolated to scattered
showers and thunderstorms after 20Z. At this time there appears
to be a bit better chance of them occurring from KDAY to
KCMH/KLCK, so included a brief VCTS there. Precipitation chances
will end shortly after 00Z and clouds will diminish. Not out of
the question to see some visibility restrictions at KLUK late in
the period.

OUTLOOK...Thunderstorms possible Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...
NEAR TERM...BPP
SHORT TERM...
LONG TERM...Novak
AVIATION...
Hazardous weather outlook, Jun 27, 4:00 AM EST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
500 AM EDT Thu Jun 27 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-280900-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
500 AM EDT Thu Jun 27 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 27, 10:50 AM EST, 18 minutes before
Special Weather Statement
National Weather Service Wilmington OH
1150 AM EDT Thu Jun 27 2019

OHZ062-072-271615-
Clinton OH-Greene OH-
1150 AM EDT Thu Jun 27 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLINTON AND
SOUTHEASTERN GREENE COUNTIES UNTIL 1215 PM EDT...

At 1149 AM EDT, radar indicated a strong thunderstorm 7 miles
northwest of Wilmington, moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...
Very heavy rain...

Locations impacted include...
Wilmington, Bowersville, Port William, Paintersville, Lumberton,
Middleton Corner, Oakland, Kingman and Interstate 71 at US Route 68.

This includes I-71 in Ohio between mile markers 43 and 57.

Water will pond on roads and may quickly fill roadside ditches and
small streams.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3944 8399 3958 8397 3963 8371 3942 8375
TIME...MOT...LOC 1549Z 267DEG 13KT 3951 8394

AR

The radar

The Cincinnati radar (KILN), 13 km away, was scanning. The volume nearest the first event began at 16:06 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 5 flood, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
June 27, 11:08 AM EST to 11:18 AM EST
Where
Clinton County, 1.54 mi W of Gurneyville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.517, -83.909

Several trees were reported down.

Thunderstorm Wind, Clinton

When
June 27, 11:09 AM EST to 11:19 AM EST
Where
Clinton County, 0.87 mi SE of Little Center
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
39.470, -83.870

Several trees were reported down.

Thunderstorm Wind, Warren

When
June 27, 11:37 AM EST to 11:47 AM EST
Where
Warren County, 1.07 mi E of Hammel
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
NWS Employee
Coordinates
39.370, -84.060

Several large limbs were knocked down on multiple properties along Middleboro Road near U.S. Route 22/Ohio Route 3.

Thunderstorm Wind, Clinton

When
June 27, 11:44 AM EST to 11:54 AM EST
Where
Clinton County, 0.87 mi SW of Wilmington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
39.440, -83.840

A flag pole was bent over at the base near the intersection of Norman Street and Randolph St.

Flash Flood, Clinton

When
June 27, 12:14 PM EST to 2:14 PM EST
Where
Clinton County, 0.33 mi NE of Wilmington to 0.38 mi NE of Wilmington
Cause
Heavy Rain
Reported by
Public
Coordinates
39.453, -83.826

Water was rushing through a yard along a portion of North Lincoln Street.

Flood, Clinton

When
June 27, 12:16 PM EST to 2:16 PM EST
Where
Clinton County, 1.07 mi S of Wilmington
Cause
Heavy Rain
Reported by
Public
Coordinates
39.435, -83.833

High water was reported near the intersection of Randolph Street and Southridge Avenue.

Flash Flood, Warren

When
June 27, 12:25 PM EST to 2:25 PM EST
Where
Warren County, 1.07 mi E of Hammel to 0.87 mi E of Hammel
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
39.370, -84.060

Approximately 6 to 10 inches of water was flowing across Middleboro Road near U.S. Route 22/Ohio Route 3. Large areas of standing water was also observed in nearby fields.

Flood, Clinton

When
June 27, 12:26 PM EST to 2:26 PM EST
Where
Clinton County, 0.87 mi NE of Wilmington to 0.83 mi NE of Wilmington
Cause
Heavy Rain
Reported by
Public
Coordinates
39.458, -83.817

High water was reported near the intersection of Florence Avenue and Brooke Blvd.

Flood, Clinton

When
June 27, 12:28 PM EST to 2:28 PM EST
Where
Clinton County, 0.99 mi E of Little Center to 1.62 mi E of Little Center
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.483, -83.862

Center Road was closed due to flooding.

Thunderstorm Wind, Champaign

When
June 27, 12:30 PM EST to 12:40 PM EST
Where
Champaign County, 0.53 mi E of Urbana
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
40.120, -83.740

One tree was knocked down over a road.

Thunderstorm Wind, Clark

When
June 27, 12:35 PM EST to 12:45 PM EST
Where
Clark County, 0.87 mi NW of Springfield Arpt
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
39.840, -83.840

Flood, Clinton

When
June 27, 12:40 PM EST to 2:40 PM EST
Where
Clinton County, 1.67 mi NW of Burtonville to 1.78 mi NW of Burtonville
Cause
Heavy Rain
Reported by
Public
Coordinates
39.417, -83.843

High water was reported at a property along Southwind Blvd.

Flood, Clinton

When
June 27, 12:45 PM EST to 2:45 PM EST
Where
Clinton County, 0.34 mi SSE of Wilmington to 0.55 mi SSE of Wilmington
Cause
Heavy Rain
Reported by
Public
Coordinates
39.446, -83.827

An expansive area of high water was reported along a portion of East Main Street in downtown Wilmington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 838442, 830282, 830283, 830284, 830311, 830313, 830318, 830599, 830602, 830604, 830605, 830718, 830721.